Alert archive / West Virginia / Flash Flood Warnings in 2004
Flash Flood Warning 61, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jun 17, 2004, 6:14 PM EDT for Marion County, Monongalia County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2004, 6:14 PM EDT (22:14 UTC)
- Expired
- Jun 17, 2004, 9:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
Counties Marion County, WV, Monongalia County, WV
The radar
The Pittsburgh radar (KPBZ), 109 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 10.2 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1052 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 745 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 172216 FFWPBZ WVC049-061-180115- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 614 PM EDT THU JUN 17 2004 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... MARION COUNTY IN WEST VIRGINIA MONONGALIA COUNTY IN WEST VIRGINIA * UNTIL 915 PM EDT * AT 608 PM EDT...FLASH FLOODING WAS INDICATED BASED ON RADAR RAINFALL ESTIMATES OF ALMOST TWO INCHES IN THE PAST HOUR. RAPID STREAM RISES CAN BE EXPECTED. * OTHER LOCATIONS IN THE WARNING INCLUDE...BARRACKVILLE...GRANT TOWN...MONONGAH AND RIVESVILLE... <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. LAT...LON 3962 7995 3944 7997 3946 8035 3963 8034 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 3:08 PM EDT, 3 hours 6 minutes earlier.
Area forecast discussion, Jun 17, 3:08 PM EDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 308 PM EDT THU JUN 17 2004 SVR WATCH IN EFFECT TIL 8PM FOR MUCH OF THE AREA. FF WATCH TIL 10 PM. SBCAPES 1500-2500 AND HIGH PRECIPBLE WATER FAVOR CONTINUANCE OF BOTH SEVERE AND FLOODING RAINFALL WORDING AT LEAST INTO THE EVENING UNTIL SHORT WV PASSES LATER TONIGHT. STILL UNSTABLE ON FRIDAY WITH SECONDARY FRONT TO COME THROUGH. WILL KEEP IN CHC POPS FOR FRI AND FRIDAY NIGHT THOUGH IF WE STABILIZE ENOUGH COULD JUST BE EVENING. BOTH GFS AND ETA SHOWS WV CROSSING TO THE SOUTH ON SAT SO KEPT IN CHC FOR OUR EXTREME SRN ZNS. SFC RIDGE BUILDS IN SAT NIGHT AND SUNDAY. RETURN TO OVERRUNNING FOR MONDAY. TEMPS SIMILAR TO FWC MOS INITIALLY THEN CLOSE TO MAV NOS. .PBZ WATCHES/WARNINGS/ADVISORIES... MD...FLASH FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONE MDZ001. OH...FLOOD WARNING UNTIL 400 PM EDT THURSDAY FOR ZONE OHC031. FLASH FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069. SEVERE THUNDERSTORM (WCN) WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES OHC013...OHC019...OHC029...OHC031...OHC059...OHC067...OHC081... OHC111...OHC119...OHC121...OHC157. PA...FLASH FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032. SEVERE THUNDERSTORM (WCN) WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES PAC003...PAC005...PAC007...PAC019...PAC031...PAC051...PAC053... PAC059...PAC063...PAC065...PAC073...PAC085...PAC121...PAC125... PAC129. WV...FLASH FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES WVZ001>004...WVZ012...WVZ021>023...WVZ041. SEVERE THUNDERSTORM (WCN) WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES WVC009...WVC029...WVC051...WVC069. &&
Hazardous weather outlook, Jun 17, 1:06 PM EDT, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 106 PM EDT THU JUN 17 2004 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-170843- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA- FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH- INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV- MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH- OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA- WESTMORELAND PA-WETZEL WV- 106 PM EDT THU JUN 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY NOAA NATIONAL WEATHER SERVICE SAYS THAT THUNDERSTORMS ACROSS THE UPPER OHIO VALLEY THIS AFTERNOON AND EVENING HAVE A SLIGHT RISK OF CAUSING SEVERE WEATHER. THE PRIME THREAT IS DAMAGING WIND. THUNDERSTORM WIND GUSTS THAT GO OVER 60 MPH CAN CAUSE DAMAGE. HAIL IS ALSO POSSIBLE. THE THUNDERSTORMS MAY ALSO PRODUCE FLOODING RAIN. LOCATIONS THAT GET MORE THAN 1.5 INCHES OF RAIN IN 2 OR 3 HOURS CAN CAUSE FLOODING. A FLASH FLOOD WATCH CONTINUES UNTIL 10 PM. .DAYS TWO THROUGH SEVEN... NOAA NATIONAL WEATHER SERVICE SAYS THAT THUNDERSTORMS ACROSS THE UPPER OHIO VALLEY FRIDAY AND SATURDAY HAVE A SLIGHT RISK OF CAUSING SEVERE WEATHER. THE PRIME THREAT WILL BE DAMAGING WIND. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR EVENING.
In the hours before
Local storm report, Jun 17, 2:50 PM EDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
250 PM EDT THU JUN 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0205 PM DOWNBURST 8 NNE PITTSBURGH 40.55N 79.92W
06/17/2004 ALLEGHENY PA EMERGENCY MNGR
NUMEROUS TREES DOWN IN GIBSONIA.
&&Local storm report, Jun 17, 3:24 PM EDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
324 PM EDT THU JUN 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND DMG BROOKVILLE 41.16N 79.08W
06/17/2004 JEFFERSON PA EMERGENCY MNGR
TREES BLOWN DOWN.
0300 PM TSTM WND DMG LOWER BURRELL 40.58N 79.71W
06/17/2004 WESTMORELAND PA EMERGENCY MNGR
TREES BLOWN DOWN.
0300 PM TSTM WND DMG VANDERGRIFT 40.60N 79.57W
06/17/2004 ARMSTRONG PA EMERGENCY MNGR
TREES BLOWN DOWN.
&&Local storm report, Jun 17, 3:29 PM EDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
329 PM EDT THU JUN 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND DMG SIGEL 41.28N 79.12W
06/17/2004 JEFFERSON PA EMERGENCY MNGR
TREES BLOWN DOWN.
0302 PM HAIL WASHINGTON 40.17N 80.25W
06/17/2004 0.75 INCH WASHINGTON PA PUBLIC
&&Local storm report, Jun 17, 3:48 PM EDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
348 PM EDT THU JUN 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND DMG SALTSBURG 40.49N 79.45W
06/17/2004 INDIANA PA EMERGENCY MNGR
NUMEROUS TREES BLOWN DOWN.
0325 PM TSTM WND DMG AVONMORE 40.53N 79.47W
06/17/2004 WESTMORELAND PA EMERGENCY MNGR
NUMEROUS TREES BLOWN DOWN.
&&Local storm report, Jun 17, 5:45 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
545 PM EDT THU JUN 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG RIVESVILLE 39.53N 80.12W
06/17/2004 MARION WV EMERGENCY MNGR
TREES BLOWN DOWN.
&&Special weather statement, Jun 17, 6:04 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 604 PM EDT THU JUN 17 2004 WVZ023-172326- PRESTON WV- 604 PM EDT THU JUN 17 2004 ...MORE HEAVY RAIN APPROACHING... NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED MORE THUNDERSTORMS MOVING INTO PRESTON COUNTY FROM THE WEST. IF ONE INCH OF RAIN FALLS IN A ONE HOUR PERIOD, FLASH FLOODING MAY BEGIN. ALSO, FREQUENT LIGHTNING WILL ACCOMPANY THESE STORMS AS THEY MOVE THROUGH PRESTON COUNTY BETWEEN 6 AND 7:30 PM. WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS. IF YOU LIVE IN A FLOOD PRONE AREA, WATCH FOR RAPIDLY RISING WATER. IF FLOODING BEGINS OR A WARNING IS ISSUED, MOVE TO HIGHER GROUND. NEVER ATTEMPT TO DRIVE THROUGH FLOOD WATERS, IT MAY BE TOO SWIFT OR DEEP TO PASS THROUGH SAFELY. STAY TUNED FOR UPDATES.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 1:49 PM EDT | Severe Thunderstorm Warning | PBZ | Hancock | 26 min |
| Jun 17, 4:21 PM EDT | Severe Thunderstorm Warning | PBZ | Preston | 39 min |
| Jun 17, 5:14 PM EDT | Severe Thunderstorm Warning | PBZ | Marion | 46 min |
| Jun 17, 5:39 PM EDT | Severe Thunderstorm Warning | PBZ | Monongalia | 36 min |
| Jun 17, 5:42 PM EDT | Severe Thunderstorm Warning | PBZ | Wetzel | 33 min |
| Jun 17, 5:58 PM EDT | Severe Thunderstorm Warning | PBZ | Marion | 47 min |
| Jun 17, 6:25 PM EDT | Severe Thunderstorm Warning | PBZ | Preston | 65 min |
Nearby
Flash Flood Warnings in West Virginia, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.